Alabama, 2017

Tornado and Damaging Winds in Alabama, February 7, 2017

February 7, 2017 · NWS BMX · 3 events in 2 counties and zones

A deep upper level trough moved through the Tennessee Valley. The associated surface low pressure system moved northeastward from the Central Plains into the Great Lakes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A deep upper level trough moved through the Tennessee Valley. The associated surface low pressure system moved northeastward from the Central Plains into the Great Lakes. The system had a strong low level jet, while the upper level jet remained displaced to the north and west. A large complex of storms developed and swept through Central Alabama during the day on Tuesday, February 7, 2017. A few stronger storms developed along a bowing line segment during the late morning and into the early afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 7, 11:18 AM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Feb 7, 11:18 AM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1118 AM CST Tue Feb 7 2017

.UPDATE...
For 18Z Aviation.

&&

.DISCUSSION...

The first line of thunderstorms has moved into west Alabama this
morning. The activity has plenty of lightning, but the air mass is
still fairly stable with surface based lifted indices just below
zero across far west Alabama. These storms could produce some
small hail for the next few hours due to higher mid level lapse
rates in this area. Outside the convective line over west
Alabama, the activity has been mostly showers, due to strong
capping inversion from 12z BMX sounding. As expected, the early
morning clouds ad rain will help stabilize the air mass for this
afternoon. For this afternoon, the most  unstable air will remain
well west of the current rain activity, closer to the Mississippi
river. However, the air mass across east Alabama will have a
chance to destabilize, due to greater heating and less contamination
from current rain activity. For now, a low confidence severe
threat will be maintained for all of central Alabama.

58/rose

&&

.AVIATION...
18Z TAF Discussion.

IFR ceilings have generally improved to MVFR across the area as the
area of rain and embedded tsra continues to spread eastward. Have
included tempo groups for this afternoon to indicate time that the
stronger storms are most likely to occur but this could change based
on future development and will amend as necessary. The bulk of the
heaviest activity should be moving east of the area by 00z but
expect clouds and visibilities to lower to IFR or LIFT overnight as
plenty of low level moisture lingers.  Ceilings will gradually lift
after 12Z but MVFR conditiones expected to persist through the
remainder of the forecast period. Southerly wind flow will persist
throughout the forecast period.

41

&&

.FIRE WEATHER...

Showers and thunderstorms will spread across the area Today as an
upper level impulse moves across the area. A cold front will push
southward across central Alabama Wednesday night, and bring
another round of showers and thunderstorms. Clearing and colder
Thursday and Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     66  55  71  43  51 /  80  40  30  30   0
Anniston    68  57  73  45  53 /  80  40  20  30   0
Birmingham  68  56  73  44  53 /  80  40  20  20   0
Tuscaloosa  70  58  74  44  56 /  80  20  20  20   0
Calera      68  57  74  45  56 /  80  40  20  20   0
Auburn      68  58  72  51  58 /  80  40  20  20   0
Montgomery  73  59  77  53  61 /  80  40  20  20   0
Troy        71  59  76  53  62 /  80  40  20  20   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Feb 7, 1:23 PM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
123 PM CST Tue Feb 7 2017

ALZ011>015-017>050-082230-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
123 PM CST Tue Feb 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

THERE IS A LOW CONFIDENCE THREAT FOR SEVERE THUNDERSTORMS THROUGH
5 PM FOR AREAS SOUTH OF A LINE FROM SELMA TO AUBURN. THE THREATS
INCLUDING DAMAGING WINDS, LARGE HAIL, AND AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SECOND SYSTEM COULD BRING A LOW END THREAT OF DAMAGING WINDS
AND LARGE HAIL FOR WEDNESDAY AFTERNOON AND EVENING ACROSS MUCH
OF CENTRAL ALABAMA AS A COLD FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THIS AFTERNOON AND AGAIN ON WEDNESDAY.

In the hours before

Special weather statement, Feb 7, 9:23 AM CST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
923 AM CST TUE FEB 7 2017

ALZ023-071600-
Tuscaloosa AL-
923 AM CST TUE FEB 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR TUSCALOOSA COUNTY UNTIL 1000 AM
CST...

At 922 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Samantha to 6 miles northwest
of Eutaw. Movement was east at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Tuscaloosa, Northport, Holt, Moundville, Lake View, Brookwood,
Coaling, Vance, Coker, Tuscaloosa Amphitheater, Lake Wildwood,
Mercedes Benz Of Alabama, Binion Creek Landing, Bryant Denny Stadium,
Shelton State Community College, Lake Lurleen State Park, University
Mall, Deerlick Creek Campgrounds, Bankhead Lock And Dam and Abernant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3352 8784 3352 8767 3361 8763 3359 8732
      3352 8732 3351 8726 3349 8730 3349 8733
      3346 8734 3331 8716 3328 8707 3322 8710
      3324 8714 3319 8720 3313 8720 3313 8728
      3309 8731 3301 8732 3301 8771 3302 8783
TIME...MOT...LOC 1522Z 259DEG 37KT 3346 8773 3291 8795

56

The radar

The Maxwell AFB radar (KMXX), 38 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Montgomery

When
February 7, 1:42 PM CST to 1:43 PM CST
Where
Montgomery County, 0.31 mi NW of London to 0.33 mi N of London
Rating
EF0
Path length
0.2 mi
Path width
85 yd
Reported by
NWS Storm Survey
Coordinates
32.274, -86.053

National Weather Service meteorologists surveyed damage south of the Pike Road community in Montgomery County and determined that the damage was consistent with an EF0 tornado, with maximum sustained winds near 70 mph.

This tornado occurred on private property near Mockingbird Lane and adjacent to London Road, mainly on pasture lands. The tornado uprooted and snapped several hard and softwood trees that were consistently observed to be convergent. A small garden shed along the path was also heavily damaged.

Thunderstorm Wind, Lee

When
February 7, 2:43 PM CST to 2:47 PM CST
Where
Lee County, 2.62 mi NW of Mitchell Xrd
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.561, -85.425

National Weather Service meteorologists surveyed damage south of Opelika that was consistent with straight line wind damage, with maximum sustained winds near 60 mph.

This swath of damaging winds began in a rural area just west of Society Hill Road and Nash Creek and continued northeast, crossing County Road 27 and County Road 957 before ending on Moores Mill Road. The damage consisted of mainly uprooted trees in which the pattern was divergent in nature but was inconsistent along the path. The swath was 1.19 miles long and was 150 yards wide at its widest point.

Thunderstorm Wind, Lee

When
February 7, 2:53 PM CST to 2:54 PM CST
Where
Lee County, 1.16 mi ESE of Pepperell
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
32.624, -85.382

National Weather Service meteorologists surveyed damage in the city of Opelika that was consistent with straight line wind damage, with maximum sustained winds estimated at 60 to 70 mph.

This swath of damaging wind began at a large warehouse building on Williamson Avenue. Significant structure and roof damage was sustained. The damaging winds continued northeastward onto Steel Street, where another industrial building sustained roof damage, along with minor damage to other structures. The Goo Goo Car Wash on Marvyn Parkway sustained significant roof damage just to the northeast, where the swath of damaging winds ended. The swath was 0.66 miles long and was 150 yards wide at its widest point. One person sustained minor injuries at the car wash.

Thanks to Lee County EMA for their assistance with this survey.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyThe tornado archive for Alabama, 2017Warnings in Alabama, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682020, 682021, 682022.